Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 237, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 9, 2001, 11:43 PM CDT for Knox County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 9, 2001, 11:43 PM CDT (04:43 UTC)
- Expired
- Jun 10, 2001, 12:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KOAX 100444
SVROMA
NEC107-100545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1143 PM CDT SAT JUN 9 2001
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY IN NORTHEAST NEBRASKA
* UNTIL 1245 AM CDT
* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 31 MILES NORTH OF VERDEL TO 56
MILES SOUTHWEST OF VERDEL...OR FROM 42 MILES NORTHWEST OF YANKTON
TO 24 MILES WEST OF O'NEILL...MOVING SOUTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VERDEL AROUND 1150 PM CDT
NIOBRARA AROUND MIDNIGHT CDT
VERDIGRE AROUND 1210 AM CDT
CENTER...WINNETOON AROUND 1215 AM CDT
BAZILE MILLS AROUND 1220 AM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.
WINDS OF 60 TO 80 MPH A-RE POSSIBLE. FOR YOUR PROTECTION...GO TO THE
LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.
LAT...LON 4286 9831 4257 9827 4245 9777 4275 9755
4275 9802
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:25 PM CDT, 9 hours 18 minutes earlier.
Area forecast discussion, Jun 9, 2:25 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 225 PM CDT SAT JUN 9 2001 FORECAST CHALLENGES -- THUNDERSTORM CHANCES SYNOPSIS -- EARLY AFTERNOON MOISTURE CHANNEL IMAGERY SHOWED A POTENT SHORTWAVE TRANSLATING NEWD OVER CNTRL MT WITH AN AREA OF ENHANCED LIFT EXTENDING SWD INTO CNTRL WY. AT THE SURFACE, 18Z MANUAL ANALYSIS DEPICTED A SURFACE LOW OVER SERN MT WITH A RESIDUAL OUTFLOW BOUNDARY FROM JUST N OF ANW TO JUST S OF ONL TO NEAR YKN PER CORROBORATION WITH LATEST VISIBLE SATELLITE DATA. OF INTEREST WAS A POCKET OF LOWER SURFACE DEWPOINTS FROM N-CNTRL IA SWWD INTO ERN NEB. FORECAST -- WE WILL FOLLOW A BLEND OF THE ETA AND AVN HANDLING OF THE LARGE SCALE FEATURES THIS FORECAST. IN THE SHORT TERM, CONVECTIVE POTENTIAL ALONG THE AFOREMENTIONED OUTFLOW BOUNDARY IS THE MAIN CONCERN. RUCII FORECAST SOUNDINGS FOR THE OFK AND YKN AREAS, VALID 21Z, INDICATE A RELATIVELY DRY BOUNDARY LAYER AS EVIDENCED BY THE CURRENT SURFACE TEMPERATURE/DEWPOINT SPREADS, AND SUBSEQUENTLY VERY LITTLE CAPE. THUS, IT APPEARS THAT THE BEST CHANCE OF PRECIPITATION WILL NOT BE UNTIL LATER TONIGHT WHEN CONVECTION CURRENTLY DEVELOPING OVER THE NRN HIGH PLAINS PROPAGATES SEWD. THE ETA IS MOST AGGRESSIVE IN DEVELOPING AN MCS OVERNIGHT ACROSS CNTRL SD AND MOVING SEWD ACROSS THE CWFA. THE SHORTWAVE, CURRENTLY MOVING ACROSS MT WILL DRAG AN ASSOCIATED LOW-LEVEL TROUGH/WEAK COLD FRONT SEWD OVERNIGHT, AND CONVERGENCE ALONG THIS FEATURE SHOULD BE SUFFICIENT TO INITIATE CONVECTION UPSTREAM FROM OUR CWFA. SBCAPE VALUES ARE FORECAST TO REMAIN LOW OVER THE AREA TONIGHT WITH CONSIDERABLE CIN. HOWEVER, FORECAST SOUNDINGS INDICATE SOME MUCAPE ABOVE THE PBL, WHICH WOULD SUPPORT ANY ONGOING CONVECTION. THUS, WE WILL CARRY 50 PERCENT POPS ACROSS THE NWRN ZONES AND TAPER THEM TO 30 PERCENT IN THE SW. SUNDAY, A WEAK SURFACE BOUNDARY WILL STALL AND BECOME ILL-DEFINED DURING THE DAY ACROSS ERN NEB/SWRN IA AS LEE CYCLOGENESIS ONCE AGAIN COMMENCES OVER THE NRN HIGH PLAINS. SURFACE DEWPOINTS IN THE MID TO UPPER 60S POOLING ALONG AND TO THE S OF THIS WEAK BOUNDARY SHOULD YIELD SBCAPES TO AROUND 4000 J/KG. HOWEVER, BUILDING MID LEVEL HEIGHTS AND THE ADVECTION OF A PRONOUNCED ELEVATED MIXED LAYER, PRESENT ON THIS MORNING'S SOUNDINGS ACROSS THE SRN ROCKIES, WILL RESULT IN LARGE CIN VALUES AS WELL. THE BEST CHANCE FOR CONVECTION INITIATION WILL BE ACROSS THE ERN ZONES WHERE CIN VALUES ARE FORECAST TO BE LOWER AND WHERE THERE WILL BE A GREATER PROBABILITY OF RESIDUAL OUTFLOW BOUNDARIES TO ENHANCE LOW LEVEL CONVERGENCE. THAT SAID, WE WILL KEEP THE 20/30 PERCENT CHANCE POPS GOING AREAWIDE. SUNDAY NIGHT, LEE CYCLONE OVER NRN HIGH PLAINS WILL MOVE EWD ACROSS SD WITH THE BEST CHANCE OF PRECIPITATION LATE IN THE PERIOD ACROSS THE NRN ZONES. ELSEWHERE, POPS WILL BE CONTINGENT ON WHETHER OR NOT CONVERGENCE ALONG OLD FRONT AND/OR OUTFLOW BOUNDARIES CAN BREAK THE CAP LATE IN PERIOD 2. AT THIS TIME, WE WILL LEAVE LOW POPS IN ACROSS THE ERN ZONES, BUT CARRY A DRY FORECAST IN THE SW. MONDAY, ANOTHER WEAK SURFACE FRONT WILL MOVE INTO THE CWFA FROM THE NW. LOWERING MID-LEVEL HEIGHTS AND DEEPER LOW-LEVEL MOISTURE WILL RESULT IN LOWER CIN VALUES WITH MODERATE TO HIGH SBCAPE. THUS, CONVECTION IS A BIT MORE LIKELY ALONG THIS BOUNDARY BY AFTERNOON. WE WILL CARRY 30 PERCENT POPS AREAWIDE. THIS SURFACE FRONT STALLS ACROSS OUR CWFA MONDAY NIGHT WITH A BETTER CHANCE OF CONVECTION. IN THE EXTENDED, A DEEP, CLOSED MID LEVEL CIRCULATION WILL LIFT OUT ACROSS THE NRN PLAINS LATE WEDNESDAY INTO THURSDAY, WITH THE POTENTIAL FOR A FAIRLY WIDESPREAD SEVERE WEATHER EVENT. A COOLER AIRMASS WILL MOVE IN BEHIND THIS SYSTEM WITH MORE SEASONAL TEMPERATURES EXPECTED BY THE LAST HALF OF THE WEEK. THANKS TO GID FOR COORDINATION! .OMA...NONE MEAD
In the hours before
Special weather statement, Jun 9, 8:55 PM CDT, 2 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-100900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 855 PM CDT SAT JUN 9 2001 STORM SPOTTER ACTIVATION MAY BE NEED TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. A COMPLEX OF THUNDERSTORMS ASSOCIATED WITH AN UPPER AIR DISTURBANCE MOVING ACROSS THE NORTHERN AND CENTRAL PLAINS...WILL MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE OVERNIGHT HOURS. WITH A MOIST AND UNSTABLE AIR MASS TO FUEL THE STORMS...SOME OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE WITH DAMAGING OUTFLOW WINDS AND LARGE HAIL. SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:26 AM CDT | Severe Thunderstorm Warning | OAX | Antelope | 34 min |
| Jun 10, 12:39 AM CDT | Severe Thunderstorm Warning | OAX | Cedar | 36 min |
| Jun 10, 12:58 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 47 min |
| Jun 10, 1:18 AM CDT | Tornado Warning | OAX | Antelope | 27 min |
| Jun 10, 1:42 AM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 48 min |
| Jun 10, 2:03 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders, Seward | 42 min |
| Jun 10, 2:06 AM CDT | Severe Thunderstorm Warning | OAX | Cuming | 24 min |
| Jun 10, 2:21 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 39 min |
| Jun 10, 2:21 AM CDT | Severe Thunderstorm Warning | OAX | Colfax | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.